Winter Storm, Bowie
- When
- January 15, 10:00 PM CST to January 16, 12:00 PM CST
- Where
- Bowie forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.446, -94.423 (the zone’s center; the record gives no point)
A trough of low pressure spread east across the Southern Plains during the evening hours of January 15th, with a arctic air mass quickly spilling south into the Ark-La-Tex during the late afternoon through the evening hours behind a strong cold front. Scattered areas of light rain developed along and just behind the front over much of Northeast Texas during the early evening, with the rain…
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A trough of low pressure spread east across the Southern Plains during the evening hours of January 15th, with a arctic air mass quickly spilling south into the Ark-La-Tex during the late afternoon through the evening hours behind a strong cold front. Scattered areas of light rain developed along and just behind the front over much of Northeast Texas during the early evening, with the rain quickly changing over to a mixture of freezing rain, sleet, and then snow during the overnight hours. Ice accumulations of up to a tenth of an inch were common across the western sections of Northeast Texas, with snowfall accumulations of one to two inches, with isolated higher amounts observed. This caused significant travel impacts across much of Northeast Texas, with the rain and melted snow quickly freezing into black ice on many roadways, bridges and overpasses, as temperatures plummeted into the upper teens to lower 20s by daybreak on the morning of the 16th.
Here are some of the snowfall totals across Northeast Texas: In Franklin County, 0.1 inches of snow was recorded in Mount Vernon. In Titus County, Mount Pleasant recorded 1.0 inches of snow. In Camp County, Pittsburg recorded 2.0 inches of snow. In Morris County, Lone Star recorded 3.0 inches, and Daingerfield recorded 2.5 inches of snow. In Bowie County, 2 miles east of Leary recorded 3.0 inches of snow, 1 mile north northeast of Texarkana recorded 3.0 inches, 1 mile southeast of New Boston recorded 1.1 inches, New Boston also recorded 1.1 inches, and Dekalb recorded 0.7 inches of snow. In Cass County, Hughes Springs recorded 3.4 inches, Atlanta 3.0 inches, and 3 miles south southwest of Atlanta 2.5 inches. In Marion County, 7 miles south of Avinger recorded 2.8 inches of snow, and Jefferson 2.0 inches. In Harrison County, Scottsville recorded 2.1 inches of snow, 6 miles south of Scottsville 1.8 inches, Jonesville 1.5 inches, 3 miles west northwest of Waskom 1.5 inches, and Hallsville 5.5 miles north 1.5 inches. In Upshur County, 1 mile west northwest of Union Grive recorded 2.0 inches of snow, 7 miles south southwest of Ore City 2.0 inches, 6 miles north of Big Sandy 1.8 inches, and Gilmer 1.8 inches. In Gregg County, 2 miles northwest of Longview recorded 2.5 inches of snow, 2 miles east southeast of Longview 2.0 inches, 3 miles east north of Longview 2.0 inches, 4 miles north of Longview 2.0 inches, 2 miles east of Longview 1.5 inches, and 3 miles east southeast of Longview 1.5 inches. In Wood County, Mineola recorded 2.5 inches of snow, and 2 miles east of Mineola recorded 1.5 inches. In Smith County, 3 miles west of Tyler recorded 2.0 inches of snow, 3 miles west of Lindale 2.0 inches, 2 miles east southeast of Tyler 2.0 inches, 1 mile south of Tyler 2.0 inches, 2 miles south of Tyler 1.5 inches, 1 mile north northeast of Tyler 1.5 inches, 1 mile south southwest of Tyler 1.3 inches, 2 miles south of Tyler 1.3 inches, Bullard 1.0 inches, and 1 mile west southwest of Tyler 1.0 inches. In Cherokee County, 1 mile south of Bullard recorded 1.0 inches of snow, and Jacksonville recorded 0.2 inches. In Rusk County, 5 miles south southeast of New London recorded 1.2 inches of snow, 2 miles south of Kilgore 1.1 inches, 1 mile south southwest of Kilgore 1.1 inches, and Henderson 1.0 inches. In Panola County, Carthage recorded 2.0 inches of snow, and Beckville also recorded 2.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 15, 5:39 PM CST, 4 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
539 PM CST Mon Jan 15 2018
.AVIATION...
A cold front will move across the region overnight with north
winds increasing to around 15 kts with higher gusts behind it.
Rain behind the cold front will transition to a -ra/sn/pl mix by
16/06Z followed by prevailing -sn through daybreak. Snow to
gradually diminish by 16/18Z. Otherwise, IFR ceilings expected
across area terminals overnight, gradually improving during the
day Tuesday. /05/
&&
.PREV DISCUSSION... /issued 416 PM CST Mon Jan 15 2018/
DISCUSSION...
Our much anticipated winter weather event is imminent now as the
strong Arctic air mass is already beginning to spill south along
the I-30 corridor with the much warmer air still in place farther
south where we have climbed into the lower 60s over much of east
Texas and north Louisiana. However, these temperatures will soon
go by the wayside as this Arctic front rapidly sweeps through the
rest of the region this evening through the early Tuesday morning.
Unlike most winter weather events, model solutions have been very
consistent in a rapid cooling through the entire atmosphere such
that a transition from rain to snow will occur quickly with only a
small window of opportunity for any wintry mix which would likely
include sleet and much less chance of freezing rain. As the quick
transition to snow takes place, heavier bands are expected to line
up generally along and between the I-30/I-20 corridors where our
Winter Storm Warning takes affect at 9 PM tonight. These areas are
likely to see a broad swath of 3-4 inches of snowfall through the
first half of Tuesday before snow gradually tapers off from north
to south. To the immediate north and south of the warning, the
remainder of the CWA is only being included in a Winter Weather
Advisory due to lower forecast snowfall accumulations of generally
1-2 inches with isolated higher amounts up to 3 inches possible.
The northern advisory runs from 6 PM this evening through noon on
Tuesday, and the southern advisory begins later on Tuesday morning
at 3 AM and continues through 6 PM that evening.
Additional advisories and warnings will likely be forthcoming with
this Arctic air mass to include a Hard Freeze Warning and a Wind
Chill Advisory, but I have opted not to include these products in
this forecast package due to the other winter weather headlines
taking precedence.
As referenced above, the other major story aside from the wintry
precipitation will be the strong winds accompanying the front and
the bitter cold temperatures which will carry through the next 72
hours. In fact, daytime temperatures are not expected to get above
freezing on Tuesday which will create very hazardous travel
conditions as snow turns to slush on area roadways and then
quickly refreezes. This will be especially concerning on elevated
surfaces such as bridges and overpasses as well as less traveled
secondary roads. To make matters worse, temperatures will really
take a nosedive Tuesday night into Wednesday morning with lows in
the teens areawide. Due to this extremely low temperatures, highs
on Wednesday still may not get above freezing in some locations so
the travel woes will linger through Thursday in these areas where
additional refreezing will occur overnight Wednesday into Thursday
morning.
We will finally see some light at the end of the tunnel by late in
the week as much warmer temperatures will return on Friday through
the weekend ahead of another cold front. This next front will be a
Pacific front so temperatures are expected to remain well above
freezing with widespread showers and isolated thunderstorms likely
by Sunday with frontal passage. The front will clear the region
Sunday night and with a dry start expected for the new work week.
Thanks to all of our neighboring WFOs for the outstanding work and
collaboration today.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 24 29 15 33 / 100 70 0 0
MLU 25 28 15 32 / 90 80 0 0
DEQ 17 26 12 34 / 70 10 0 0
TXK 19 27 12 32 / 100 30 0 0
ELD 21 27 12 33 / 100 60 0 0
TYR 21 29 15 33 / 100 30 0 0
GGG 22 29 15 33 / 100 60 0 0
LFK 27 31 17 38 / 100 80 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Warning from 9 PM this evening to 6 PM CST Tuesday
for ARZ059>061-070>073.
Winter Weather Advisory until noon CST Tuesday for ARZ050-051.
LA...Winter Storm Warning from 9 PM this evening to 6 PM CST Tuesday
for LAZ001>004-006.
Winter Weather Advisory from 3 AM to 6 PM CST Tuesday for LAZ005-
010>014-017>022.
OK...Winter Weather Advisory until noon CST Tuesday for OKZ077.
TX...Winter Storm Warning from 9 PM this evening to 6 PM CST Tuesday
for TXZ097-108>112-124>126-136>138-149>151.
Winter Weather Advisory from 3 AM to 6 PM CST Tuesday for TXZ152-
153-165>167.
Winter Weather Advisory until noon CST Tuesday for TXZ096.
&&
05/19Hazardous Weather Outlook National Weather Service Shreveport LA 117 PM CST Mon Jan 15 2018 ARZ050-051-OKZ077-TXZ096-161930- Sevier-Howard-McCurtain-Red River- 117 PM CST Mon Jan 15 2018 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... ...A Winter Weather Advisory is in Effect Through Noon Tuesday... Cool temperatures this afternoon will quickly give way to very cold air shifting southward with an Arctic cold front arriving by late afternoon through tonight. Light rain developing during the afternoon will quickly transition to snow late this evening and overnight as temperatures rapidly fall below freezing. Snowfall accumulations through Tuesday morning will range from 1-2 inches in most locations with isolated higher amounts possible. Travel conditions may become hazardous as snow turns to slush and starts to refreeze on area roadways, especially elevated surfaces such as bridges and overpasses as well as less traveled secondary roads. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... The snow will gradually come to an end during mid to late morning on Tuesday, but with air temperatures remaining below freezing and then plunging into hard freeze conditions Tuesday night as skies clear, travel concerns will likely continue through at least late Wednesday and possibly Thursday before temperatures finally rise above freezing. Scattered rain showers will return to the region over the weekend and become more widespread with much warmer air temperatures and some isolated thunderstorms before ending very late on Sunday as a cold front sweeps across the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, skywarn networks and amateur radio operators will be needed to report developing icy conditions this evening, overnight and into Tuesday. ARZ059>061-070>073-LAZ001>004-006-TXZ097-108>112-124>126-136>138- 149>151-161930- Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union- Caddo-Bossier-Webster-Claiborne-Bowie-Franklin-Titus-Camp-Morris- Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- 117 PM CST Mon Jan 15 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana and northeast Texas. .DAY ONE...This Afternoon and Tonight... ...A Winter Storm Warning is in Effect Through 6 PM Tuesday... Warm temperatures this afternoon will quickly give way to very cold air shifting southward with an Arctic cold front arriving by this evening through tonight. Light rain developing during the afternoon will quickly transition to snow very late this evening and overnight as temperatures rapidly fall below freezing. Total snowfall accumulations through tonight will range from 1-2 inches in most locations with isolated higher amounts possible. Travel conditions may become hazardous as snow turns to slush and starts to refreeze on area roadways, especially elevated surfaces such as bridges and overpasses as well as less traveled secondary roads. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... The snowfall will continue through Tuesday morning and possibly linger into early afternoon before gradually tapering off in the afternoon. An additional 2-3 inches of snowfall accumulations will be possible, but with temperatures remaining below freezing and then plunging into hard freeze conditions Tuesday night as skies clear, travel concerns will likely continue through at least late Wednesday and possibly Thursday before temperatures finally rise above freezing. Scattered rain showers will return to the region over the weekend and become more widespread with much warmer air temperatures and some isolated thunderstorms before ending very late on Sunday as a cold front sweeps across the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, skywarn networks and amateur radio operators will be needed to report developing icy conditions this evening, overnight and through Tuesday. LAZ005-010>014-017>022-TXZ152-153-165>167-161930- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Nacogdoches-Shelby- Angelina-San Augustine- 117 PM CST Mon Jan 15 2018 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...This Afternoon and Tonight... ...A Winter Weather Advisory is in Effect Through 6 PM Tuesday... Warmer temperatures this afternoon will quickly give way to very cold air shifting southward with an Arctic cold front arriving later tonight. Light rain developing during the afternoon will continue through the evening hours before quickly transitioning to a wintry mix after midnight through early Tuesday morning as temperatures rapidly fall below freezing. Travel conditions may become hazardous close to daybreak as mixed precipitation turns to slush and starts to refreeze on area roadways, especially on elevated surfaces such as bridges and overpasses as well as less traveled secondary roads. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... The snowfall will gradually come to an end during the afternoon on Tuesday with 1-3 inches of accumulations possible, but with air temperatures remaining below freezing and then plunging into hard freeze conditions Tuesday night as skies clear, travel concerns will likely continue through at least late Wednesday and possibly Thursday before temperatures finally rise above freezing. Scattered rain showers will return to the region over the weekend and become more widespread with much warmer air temperatures and some isolated thunderstorms before ending very late on Sunday as a cold front sweeps across the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, skywarn networks and amateur radio operators will be needed to report developing icy conditions overnight and through Tuesday. 19
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728202, 728203, 728205, 728206, 728207, 728209, 728210, 728211, 728212, 728214, 728215, 728216, 728217, 728218, 728219.